Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS North Platte, NE

May 27, 20184 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2018, 8:12 PM MDT for 4 counties in Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 8:12 PM MDT (02:12 UTC)
Expired
May 27, 2018, 8:47 PM MDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hooker County, NE, Logan County, NE, McPherson County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 36 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:20 PM MDTTSTM WND GST 609 N Tryon, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
May 27, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS53 KLBF 280212
SVRLBF
NEC091-113-117-171-280300-
/O.NEW.KLBF.SV.W.0091.180528T0212Z-180528T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
912 PM CDT SUN MAY 27 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Hooker County in west central Nebraska...
  Northwestern Logan County in west central Nebraska...
  Northern McPherson County in west central Nebraska...
  Western Thomas County in north central Nebraska...

* Until 1000 PM CDT/900 PM MDT/.

* At 911 PM CDT/811 PM MDT/, severe thunderstorms were located along
  a line extending from 18 miles east of Arthur to 10 miles northwest
  of Tryon to Ringgold, moving north at 60 mph.

  HAZARD...65 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mullen, Tryon, Seneca, Ringgold, Sand Beach Lake, Highway 97
  crossing the Dismal River, Big Lamunyon Flats, Hecla, Kelso, East
  Cody Lake and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 170 and 201.
 Highway 92 between mile markers 203 and 216.
 Highway 97 between mile markers 25 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4209 10077 4188 10069 4141 10075 4161 10108
      4160 10139 4209 10133
TIME...MOT...LOC 0211Z 199DEG 56KT 4166 10137 4168 10105 4149 10077 

HAIL...<.75IN
WIND...60MPH
 
$$

Taylor
2 follow-up statements
296 
WWUS53 KLBF 280224
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
924 PM CDT SUN MAY 27 2018

NEC091-113-117-171-280300-
/O.CON.KLBF.SV.W.0091.000000T0000Z-180528T0300Z/
Hooker NE-Logan NE-McPherson NE-Thomas NE-
924 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
CDT/900 PM MDT/ FOR HOOKER...NORTHWESTERN LOGAN...NORTHERN MCPHERSON
AND WESTERN THOMAS COUNTIES...

At 923 PM CDT/823 PM MDT/, severe thunderstorms were located along a
line extending from 15 miles southeast of Whitman to 10 miles south
of Mullen to 13 miles north of Ringgold, moving north at 60 mph.

HAZARD...65 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Mullen and Seneca around 835 PM MDT.

Other locations impacted by these severe thunderstorms include Sand
Beach Lake, Highway 97 crossing the Dismal River, Big Lamunyon Flats,
Hecla, Kelso, East Cody Lake and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 170 and 201.
 Highway 92 between mile markers 203 and 216.
 Highway 97 between mile markers 25 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4209 10077 4188 10069 4141 10075 4161 10108
      4160 10139 4209 10133
TIME...MOT...LOC 0223Z 192DEG 59KT 4187 10135 4189 10103 4170 10075 

HAIL...<.75IN
WIND...60MPH
 
$$

Taylor
505 
WWUS53 KLBF 280247
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
947 PM CDT SUN MAY 27 2018

NEC091-113-117-171-280257-
/O.CAN.KLBF.SV.W.0091.000000T0000Z-180528T0300Z/
Hooker NE-Logan NE-McPherson NE-Thomas NE-
947 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR HOOKER...NORTHWESTERN LOGAN...
NORTHERN MCPHERSON AND WESTERN THOMAS COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4209 10077 4188 10069 4141 10075 4161 10108
      4160 10139 4209 10133
TIME...MOT...LOC 0247Z 199DEG 56KT 4221 10120 4223 10087 4204 10059 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:37 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 27, 5:37 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
637 PM CDT Sun May 27 2018

.SHORT TERM...(This evening through Monday night)
Issued at 253 PM CDT Sun May 27 2018

Latest satellite imagery shows swaths of dense cirrus overhead.
Regional radar display shows showers and thunderstorms starting to
develop in northeast CO. Latest water vapor imagery shows an
upper-level trough over the western CONUS with a closed low over
northern UT.

A weak impulse and associated vort lobe on the eastern periphery
of the upper-level trough will track northward across the central
High Plains late today and tonight providing broad ascent.
Meanwhile, lee-side trough sharpening in the Central High Plains
and will evolve eastward. Current thinking for location of initial
tstm development/tstms moving into the forecast area is over the
eastern Panhandle and far southwest NEB between 4-7 PM CDT.
Thereafter thunderstorms expected to affect portions of western
NEB through the evening hours. Some uncertainty in how far east
they will go. Scattered strong to severe thunderstorms possible
nonetheless given the favorable parameter space. Ample
instability per ML and MU CAPEs and steep mid-level lapse rates
noted. Further, deep layer shear is favorable with effective shear
about 30-40 kts supportive of multicells and some supercells, and
given the wind profile anticipate storms to grow upscale and
congeal during the evening. Some uncertainty with respect to
coverage overnight given LLJ, but think isolated-scattered
coverage/activity possible.

Stronger mid-level disturbance approaches tomorrow with overall
little change in the forecast on Monday-Monday night. Early on,
isolated-scattered showers/storms and convective debris expected.
Moderate to high instability combines in the afternoon with
steepening mid-level lapse rates, especially over southwest NEB.
Moisture is favorable with increasing delivery and surface dew
points in the lower 60s. Guidance shows increasing precipitable
water values with percent of normal generally forecast 150% to
175%. Deep layer vertical wind shear increases to 20-40 kts across
the local forecast area, highest towards northeast CO and far
southwest NEB, supportive of multicells and some supercells.
Across western NE kinematic profiles support more so a threat for
a few tornadoes as well in the evening hours. Scattered strong to
severe storms are expected at this time. There is some risk for
heavy rainfall and localized/minor flooding, mainly Monday night.
This is attributable to the expected convective evolution with
possible regeneration and repeated rounds of storms, so-so storm
motion, and precipitable water.

.LONG TERM...(Tuesday through Sunday)
Issued at 253 PM CDT Sun May 27 2018

Tuesday still remains uncertain with respect to thunderstorm
severity and coverage given dependence on Monday's convection,
with at least isolated severe possible at this time. The upper
level trough will be lifting northeast in the Northern High Plains
Tuesday, crossing the Upper Missouri Valley Tuesday night/early
Wed morning. The thunderstorm threat shifts to the eastern half of
the local forecast area Tuesday.

Upstream upper-level ridge shifts eastward to the high plains and
builds Wednesday with an amplified large scale pattern expected.
The upper-level ridge continues to build across the Plains
Thursday with modest 500 ht rises forecast. An upper- level
trough moves onshore the West Coast Thursday. The upper-level
continues to be progged to eject to the Central Great Basin
Friday. Highs return to the upper 80s and lower 90s Thursday with
mid 90s forecast across portions of the area Friday. Next chance
for showers and thunderstorms appears in the afternoon and evening
Thursday and Friday, with Friday holding the best chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 637 PM CDT Sun May 27 2018

Scattered thunderstorms will continue for areas mainly west of
KLBF and KVTN through late this evening, then weaken and spread
further east after midnight. Coverage in question for the main
forecast terminals (LBF, VTN), with higher confidence in TSRA to
the west. Cigs gradually lower overnight but should remain VFR
through Monday morning. As a strong system moves across the region
on Monday, showers and thunderstorms will become more widespread,
and affect the KLBF and KVTN terminals through the day on Monday.
Visibilities may fall below 3sm at times in the heavier showers.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 27, 2:29 PM MDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
329 PM CDT Sun May 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CDT Sun May 27 2018 /229 PM MDT Sun May 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms will affect areas west of Highway 83
through midnight and portions of the Sandhills and central
Nebraska after midnight. Some storms will be severe, primarily for
the panhandle and far southwest Nebraska. The main threats are
large hail, damaging winds, and frequent cloud-to-ground
lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Additional thunderstorms are likely Monday afternoon and evening
across all of western and north central Nebraska. Some storms will
be severe, with the primary threats being hail and wind. However,
a tornado or two cannot be ruled out during the early evening
hours across western Nebraska. Prolonged periods of heavy rain
may lead to localized flooding Monday night.

Thunderstorm chances continue into Tuesday. Although the severe
threat is marginal, some storms may be capable of hail and strong
winds.

After a brief break on Wednesday, scattered thunderstorm chances
round out the week for western Nebraska. Stay tuned to later
forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Local storm report, May 27, 7:11 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     3 N OSHKOSH             41.45N 102.35W
05/27/2018  E60 MPH          GARDEN             NE   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED GUST. SMALL HAIL ALSO.

&&

ET
Local storm report, May 27, 7:26 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     6 SSW LEMOYNE           41.19N 101.82W
05/27/2018  M50 MPH          KEITH              NE   MESONET

            DAVIS WEATHER STATION

&&

ET
Local storm report, May 27, 7:33 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     OSHKOSH                 41.41N 102.34W
05/27/2018                   GARDEN             NE   CO-OP OBSERVER

            REPORTS OF TREES UP TO 2.5 FEET IN DIAMETER DOWN IN
            OSHKOSH. REPORTS OF POWER OUTAGES FROM OSHKOSH TO LISCO
            VIA COOP OBSERVER AND NPPD. TIME IS ESTIMATED.

&&

THORNE
Local storm report, May 27, 7:40 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     10 E OGALLALA           41.13N 101.53W
05/27/2018  M78 MPH          KEITH              NE   STORM CHASER

            ACADEMIA SOURCE. 10E OGALLALA ON I-80 GUSTS OF 72 AND 78
            MPH.

&&

ET
Local storm report, May 27, 7:54 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
854 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     3 SSE HERSHEY           41.12N 100.98W
05/27/2018  E75 MPH          LINCOLN            NE   CO-OP OBSERVER

            REPORTS OF TREE BRANCHES THAT ARE 6 TO 8 INCHES IN
            DIAMETER HAVE BEEN BLOWN OFF TREES.

&&

THORNE
Special weather statement, May 27, 7:58 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
858 PM CDT SUN MAY 27 2018

NEZ059-280245-
Lincoln NE-
858 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 945 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Platte Airport, or near North Platte, moving northeast at 35
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
North Platte, Maxwell, North Platte Airport and Keith.

This includes the following highways...
 Highway 97 between mile markers 1 and 2.
 Interstate 80 in Nebraska between mile markers 176 and 192.
 Highway 83 between mile markers 79 and 99.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Nebraska.

LAT...LON 4117 10086 4140 10048 4139 10024 4118 10023
      4106 10025 4103 10072
TIME...MOT...LOC 0157Z 236DEG 32KT 4115 10071

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:01 PM MDTSevere Thunderstorm WarningLBFCherry29 min
May 27, 6:07 PM MDTSevere Thunderstorm WarningLBFChase, Deuel, Keith, Perkins38 min
May 27, 6:15 PM MDTSpecial Weather StatementLBFCherry30 min
May 27, 6:26 PM MDTSpecial Weather StatementLBFSheridan49 min
May 27, 6:29 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, Perkins46 min
May 27, 6:46 PM MDTSevere Thunderstorm WarningLBFChase, Perkins44 min
May 27, 7:06 PM MDTSevere Thunderstorm WarningLBFGarden24 min
May 27, 7:12 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins48 min
May 27, 7:43 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, Logan, McPherson47 min
May 27, 7:58 PM MDTSpecial Weather StatementLBFLincoln47 min
May 27, 8:43 PM MDTSpecial Weather StatementLBFCherry47 min
May 28, 2:03 AM MDTSpecial Weather StatementLBFLogan42 min
May 28, 8:02 AM MDTFlash Flood WarningLBFKeith, Lincoln, Perkins4 hr
May 28, 8:14 AM MDTAreal Flood AdvisoryLBFHayes, Lincoln3 hr
May 28, 8:41 AM MDTSpecial Weather StatementLBFThomas49 min
May 28, 9:13 AM MDTFlash Flood WarningLBFHayes4 hr
May 28, 11:17 AM MDTFlash Flood WatchLBFChase, Deuel, Frontier, Garden, Hayes, Keith and 2 more19 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.